Kansas, 2012

Drought in Kansas, September 1 to 30, 2012

September 1 to 30, 2012 · NWS TOP · 23 events in 23 counties and zones

Dry conditions continued across all of the central plains through the month of September. Drought monitor for the central plains indicated that all of east central and north central Kansas reached D4 (Exceptional Drought) conditions, while far northeast Kansas reached D2 to D3 (Severe to Extreme Drought).

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Dry conditions continued across all of the central plains through the month of September. Drought monitor for the central plains indicated that all of east central and north central Kansas reached D4 (Exceptional Drought) conditions, while far northeast Kansas reached D2 to D3 (Severe to Extreme Drought). Dry conditions through the month caused the drought to be either steady-state or actually worsen in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 31, 10:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 31, 10:58 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1158 PM CDT FRI AUG 31 2012

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM (THROUGH SATURDAY)...

TROPICAL DEPRESSION ISAAC WAS LOCATED SOUTHEAST OF JOPLIN...MO AT
200 PM. THE RAIN BAND ON THE WEST SIDE OF ISAAC WAS LOCATED FROM
EAST OF ST.JOSEPH...SOUTH-SOUTHWEST TO BURLINGTON. THE WESTERN EDGE
OF THE RAIN CONTINUED TO SLOWLY PUSH NORTHWEST. MOST OF THE
NUMERICAL MODELS ARE MOVING THE UPPER LOW ASSOCIATED WITH ISAAC
MOVING DUE NORTHWARD ACROSS WESTERN MO TONIGHT THROUGH
SATURDAY...THEN A NORTHERN STREAM H5 TROUGH WILL KICK THE UPPER
LOW/TROUGH NORTHEAST ACROSS NORTHERN MO SATURDAY NIGHT.

AS THE UPPER LOW SLOWLY MOVES NORTH TONIGHT THE RAIN BAND ACROSS
EXTREME EASTERN KS WILL BECOME ORIENTED SOUTH TO NORTH AND THE
WESTWARD PROGRESSION WILL COME TO A STOP. ATTM...MY THINKING IS THE
WESTERN EDGE OF THE RAIN MAY REACH US HWY 75 LATE THIS AFTERNOON AND
EARLY THIS EVENING. AREAS TO THE WEST OF A HOLTON...TO TOPEKA...TO
EMPORIA LINE MAY NOT SEE MUCH IN THE WAY OF RAINFALL THIS EVENING
AND THROUGH MOST OF THE NIGHT. AS THE UPPER LOW FILLS THROUGH THE
NEXT 24 HOURS THE SOLID STRATIFORM RAIN BAND OVER EXTREME EASTERN KS
AND WESTERN MO SHOULD WEAKEN THROUGH THE EVENING HOURS. SOME
PORTIONS OF ANDERSON AND FRANKLIN COUNTIES MAY SEE OVER AN INCH OF
RAINFALL THROUGH THE REMAINDER OF THIS AFTERNOON AND INTO THE
EVENING HOURS.

AS THE UPPER LOW MOVES NORTHWARD ACROSS EXTREME WEST CENTRAL
MO...THERE MAY BE ENOUGH WRAP AROUND MOISTURE AND WEAK ISENTROPIC
LIFT FOR OCCASIONAL SHOWERS ACROSS THE EASTERN HALF OF THE CWA
TONIGHT THROUGH SATURDAY. THE SHOWERS SHOULD MOVE EAST OF THE CWA
LATE TOMORROW AFTERNOON AS THE REMNANTS OF ISAAC LIFT NORTHEAST
ACROSS NORTHERN MO.

HIGHS WILL BE IN THE LOWER TO MID 80S ACROSS THE EASTERN HALF OF THE
CWA WHERE SKIES WILL BE MOSTLY CLOUDY. THE WESTERN HALF OF THE CWA
WILL SEE MORE INSOLATION ALLOWING TEMPERATURES TO WARM INTO THE
UPPER 80S TO AROUND 90.

GARGAN

LONG TERM (SAT NIGHT THROUGH FRIDAY)...

TD ISAAC WILL CONTINUE TO MOVE AWAY FROM THE FORECAST AREA SATURDAY
NIGHT AS IT MOVES INTO WESTERN ILLINOIS. SKIES WILL GRADUALLY CLEAR
WITH LOWS IN THE MID TO UPPER 60S.

UPPER RIDGE INCREASES ACROSS EASTERN KANSAS SUNDAY AND MONDAY ACROSS
EASTERN KANSAS. A SURFACE HIGH WILL BEGIN TO MOVE OFF LATE SUNDAY
NIGHT AND EARLY MONDAY WITH RETURN FLOW SETTING UP ACROSS MUCH OF
THE CWA MONDAY. DRY WEATHER EXPECTED THROUGH THIS PERIOD. HIGHS
SUNDAY AND MONDAY IN THE LOWER TO MID 90S.

MONDAY NIGHT THROUGH WEDNESDAY THE GFS AND ECMWF BRING A COUPLE OF
WAVES THROUGH THE NEARLY ZONAL FLOW THAT AFFECTS CENTRAL AND EASTERN
KANSAS. TUESDAY NIGHT AND WEDNESDAY THE MODELS BRING A FRONT ACROSS
THE AREA WITH THE GFS A LITTLE FASTER THAN THE ECMWF. HIGH PRESSURE
BUILDS INTO NORTHERN KANSAS WEDNESDAY NIGHT AND THURSDAY THEN SLIDES
OFF TO THE EAST WITH INCREASING MOISTURE AHEAD OF ANOTHER WAVE
MOVING ACROSS THE NORTHERN AND CENTRAL PLAINS THURSDAY NIGHT AND
FRIDAY. FORCING INCREASES ACROSS THE CWA DURING THIS PERIOD AND KEPT
LOW END PRECIPITATION CHANCES GOING. HIGHS WILL COOL OFF INTO THE
LOWER 80S THURSDAY AND FRIDAY.

53

&&

.AVIATION...

FOR 06Z TAFS...MAIN FOCUS IS ON THE LIGHT RAIN FROM THE REMNANTS OF
ISAAC THAT WILL BE AFFECTING KTOP AND KFOE OVERNIGHT INTO SATURDAY
AFTERNOON. MODELS ALONG WITH THE LATEST RADAR TRENDS CONTINUE TO
SHOW THE OUTER RAIN BANDS PIVOTING OVER EXTREME NORTHEAST AND
EASTERN KANSAS INTO SATURDAY MORNING. CANNOT RULE OUT THE POTENTIAL
FOR CONDITIONS TO BRIEFLY DROP TO NEAR IFR CONDITIONS BEFORE SUNRISE
AS CIGS DROP A BIT LOWER. THIS PRECIPITATION WILL BECOME MORE SCATTERED BY THE
AFTERNOON HOURS AS THE SURFACE LOW SHIFTS EASTWARD INTO CENTRAL AND
EASTERN MISSOURI. ANY LINGERING PRECIPITATION IS EXPECTED TO BE EAST
OF THE AREA BY SATURDAY EVENING. WINDS THROUGH THE PERIOD WILL
PERSIST OUT OF THE NORTH WITH OCCASIONAL GUSTS UPWARDS OF 20MPH
POSSIBLE.

ACH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 2:40 PM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT FRI AUG 31 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-012045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
340 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ISOLATED THUNDERSTORM IS POSSIBLE SATURDAY.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY...THEN AGAIN LATE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Anderson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Anderson forecast zone
Reported by
Drought Monitor
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Drought conditions across Anderson County continued from August's dry weather, as the arid conditions continued into September. The drought slightly improved for the county through most of the month, as average to slightly above average total precipitation fell across east central Kansas throughout the month. The month started with D4 (exceptional) drought conditions and ended with the county in D3 (extreme) drought conditions.

Drought, Brown

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Drought conditions across Brown County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D2 (severe) to D3 (extreme) drought conditions.

Drought, Clay

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Drought conditions across Clay County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D3 (extreme) drought conditions.

Drought, Cloud

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cloud forecast zone
Reported by
Drought Monitor
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Drought conditions across Cloud County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D3 (extreme) and D4 (exceptional) drought conditions.

Drought, Coffey

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coffey forecast zone
Reported by
Drought Monitor
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Drought conditions across Coffee County continued from August's dry weather, as the arid conditions continued into September. The drought slightly improved for the county through most of the month, as average to slightly above average total precipitation fell across east central Kansas throughout the month. The month started with D4 (exceptional) drought conditions and ended with the county in D3 (extreme) drought conditions.

Drought, Dickinson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dickinson forecast zone
Reported by
Drought Monitor
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Drought conditions across Dickinson County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D3 (extreme) and D4 (exceptional) drought conditions.

Drought, Franklin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Drought conditions across Franklin County continued from August's dry weather, as the arid conditions continued into September. The drought slightly improved for the county through most of the month, however below average total precipitation fell across northeast and east central Kansas throughout the month. The month started with D4 (exceptional) drought conditions and ended with the county in D3 (extreme) drought conditions.

Drought, Douglas

When
September 1, 12:00 AM CST to 11:59 PM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Drought conditions across Douglas County continued from August's dry weather, as the arid conditions continued into September. The drought slightly improved for the county through most of the month, however below average total precipitation fell across northeast and east central Kansas throughout the month. The month started and ended with D3 (extreme) and D4 (exceptional) drought conditions.

Drought, Geary

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Geary forecast zone
Reported by
Drought Monitor
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Drought conditions across Geary County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D2 (severe) and D3 (extreme) drought conditions.

Drought, Jackson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Drought conditions across Jackson County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D3 (extreme) drought conditions.

Drought, Jefferson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Drought conditions across Jefferson County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D3 (extreme) drought conditions.

Drought, Lyon

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Drought Monitor
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Drought conditions across Lyon County continued from August's dry weather, as the arid conditions continued into September. Although Emporia received above normal rainfall amounts for the month the drought was persistent for the county. The month started and ended with D4 (exceptional) drought conditions.

Drought, Marshall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Drought conditions across Marshall County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D2 (severe) to D3 (extreme) drought conditions.

Drought, Morris

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Morris forecast zone
Reported by
Drought Monitor
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Drought conditions across Morris County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D3 (extreme) and D4 (exceptional) drought conditions.

Drought, Nemaha

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nemaha forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Drought conditions across Nemaha County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D2 (severe) to D3 (extreme) drought conditions.

Drought, Osage

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Osage forecast zone
Reported by
Drought Monitor
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Drought conditions across Osage County continued from August's dry weather, as the arid conditions continued into September. Although Emporia received above normal rainfall amounts for the month the drought was persistent for the county. The month started and ended wit D3 (extreme) to D4 (exceptional) drought conditions.

Drought, Ottawa

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
Drought Monitor
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Drought conditions across Ottawa County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D4 (exceptional) drought conditions.

Drought, Pottawatomie

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pottawatomie forecast zone
Reported by
Drought Monitor
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Drought conditions across Pottawatomie County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D2 (severe) to D3 (extreme) drought conditions.

Drought, Republic

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Republic forecast zone
Reported by
Drought Monitor
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Drought conditions across Republic County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D2 (severe) drought conditions.

Drought, Riley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Riley forecast zone
Reported by
Drought Monitor
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Drought conditions across Riley County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D2 (severe).

Drought, Shawnee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Shawnee forecast zone
Reported by
Drought Monitor
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Drought conditions across Shawnee County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D3 (extreme) and D4 (exceptional) drought conditions.

Drought, Wabaunsee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wabaunsee forecast zone
Reported by
Drought Monitor
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Drought conditions across Wabaunsee County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D3 (extreme) and D4 (exceptional) drought conditions.

Drought, Washington

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Drought conditions across Washington County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D2 (severe) to D3 (extreme) drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415114, 415137, 415193, 415194, 415195, 415196, 415197, 415227, 415228, 415230, 415231, 415232, 415233, 415234, 415235, 415236, 415237, 415238, 415239, 415240, 415241, 415242, 415243.